Hail, Hillsborough
- When
- March 29, 8:36 AM EST
- Where
- Hillsborough County, 1.4 mi ESE of Moriczville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 28.110, -82.130
Penny size hail was reported near Highway 39 about 7 miles north of Plant City.
A strong cold front moved through the area preceeded by a line of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A strong cold front moved through the area preceeded by a line of showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 29, 7:58 AM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
858 AM EDT SUN MAR 29 2009
...RAIN AND OCCASIONAL THUNDER WILL CONTINUE ACROSS MUCH OF CENTRAL
FLORIDA THROUGH THE REST OF THE MORNING HOURS...
.DISCUSSION...COLD FRONT BOUNDARY IS NOW PUSHING INTO THE NORTHERN
PORTIONS OF THE CWA WITH LATEST WV IMAGERY SHOWING DRY AIR ADVECTION
ALREADY TAKING PLACE OVER LEVY COUNTY AND THE NORTHERN COASTAL
WATERS. THE MAIN CONVECTION LINE IS SLOWLY PUSHING SOUTHWARD WITH
SHOWERS AND LOCALIZED HEAVY RAIN AFFECTING MUCH OF THE CENTRAL AND
SOUTHERN COUNTIES...MAINLY SOUTH OF THE NATURE COAST. AT 830 AM EDT
RADAR DATA WAS SHOWING THE STRONGEST CELLS MOVING ACROSS THE TAMPA
BAY WATERS AND INTO THE TAMPA DOWNTOWN AREA. OCCASIONAL THUNDER IS
OCCURRING AND STEADILY DECREASING.
CURRENT 70 POPS IN THE GRIDS LOOK REASONABLE...ALTHOUGH MAY TRIM A
BIT POPS OVER THE NATURE COAST TO ADJUST BASED ON CURRENT RADAR
REPRESENTATION. PERIODS OF GUSTY WINDS...SHOWERS AND LONG PERIODS OF
STEADY LIGHT RAIN WILL CONTINUE AT LEAST UNTIL NOON...THEN A RATHER
QUICK CLEARING BEHIND THE FRONT AS DRY AIR ADVECTION INTENSIFIES
LATER IN THE AFTERNOON AND EVENING.
BEACHGOERS SHOULD HEED ANY WARNINGS REGARDING DANGEROUS RIP CURRENTS
WHICH ARE EXPECTED TO LINGER AROUND AREA BEACHES AT LEAST UNTIL THE
EVENING HOURS.
.PREVIOUS DISCUSSION...
.SHORT TERM (TODAY - TUESDAY)...A LINE OF SHOWERS AND THUNDERSTORMS
WILL MOVE ACROSS ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA TODAY
AHEAD OF AN APPROACHING COLD FRONT. LOW LEVEL JET OF ABOUT 40
KNOTS OVER THE FORECAST AREA THIS MORNING WILL ALLOW FOR THREAT OF
DAMAGING WINDS AS THE THUNDERSTORMS MOVE ONSHORE. AS THE U/L SUPPORT
LIFTS NORTH OF THE REGION THIS AFTERNOON...AREAL COVERAGE OF SHOWER
AND THUNDERSTORM ACTIVITY WILL DECREASE AS THE BAND OF SHOWERS MOVES
ACROSS SOUTHWEST FLORIDA. THE THREAT OF DAMAGING WINDS WILL ALSO
DECREASE SIGNIFICANTLY. RIP CURRENTS WILL CONTINUE TO BE A THREAT
ALONG AREA BEACHES TODAY...BUT THE THREAT WILL DECREASE TONIGHT AND
MONDAY AS WINDS BECOME LIGHT.
SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION TONIGHT WITH
CLEARING SKIES AND DRIER COOLER AIR ADVECTING OVER THE AREA. THE
SURFACE HIGH WILL BE CENTERED OVER FLORIDA MONDAY...AND THE DRY AIR
AND SLIGHTLY WARMER TEMPERATURES WILL CREATE LOW AFTERNOON RELATIVE
HUMIDITIES WITH AN INCREASED FIRE WEATHER THREAT. WINDS WILL BE
LIGHT. HIGH PRESSURE WILL MOVE INTO THE WESTERN ATLANTIC TUESDAY
WITH RETURN FLOW DEVELOPING ALLOWING FOR MUCH WARMER TEMPERATURES
AND INCREASED LOW LEVEL MOISTURE.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
TERMINALS THIS MORNING AND END FROM NORTH TO SOUTH. THEY WILL BE
ENDING SHORTLY AT TPA/PIE AND EVENTUALLY AT FMY/RSW BY 19Z. MAIN
CONCERNS WITH CONVECTION WILL BE BRIEF LIFR CONDITIONS WITH HEAVY
RAINFALL AND WIND GUSTS UP TO 30 KNOTS. CLEARING WILL TAKE PLACE
FROM NW TO SE DURING THE AFTERNOON WITH VFR CONDITIONS RETURNING BY
20Z NORTHERN TERMINALS AND BY 23Z SOUTHERN TERMINALS.
&&
.MARINE...SMALL CRAFT ADVISORY THIS MORNING...WITH ISSUANCES OF
MARINE WEATHER STATEMENTS AS NEEDED...AS A LARGE AREA OF CONVECTION
REMAINS ACROSS THE CENTRAL AND SOUTHERN MARINE ZONES. THE COLD FRONT
THAT IS PRODUCING THIS WEATHER SHOULD PUSH TO THE SOUTH AND BEGIN
CLEARING THE WATERS THROUGH THE AFTERNOON HOURS. WINDS AND SEAS WILL
DECREASE THIS AFTERNOON AND TONIGHT AS THE GRADIENT WEAKENS.
&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH MONDAY AFTERNOON FOR RH LESS THAN 35 PERCENT
FOR FOUR OR MORE HOURS FOR ALL OF WEST CENTRAL AND SOUTHWEST
FLORIDA FROM 11 AM TO 7 PM.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THIS MORNING FROM
BONITA BEACH TO SUWANNEE RIVER OUT 60 NM INCLUDING TAMPA BAY.
&&
DISCUSSION/SHORT TERM...AR/EO
AVIATION...PRCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 449 AM EDT SUN MAR 29 2009 FLZ039-042-043-048>052-055>057-060>062-065-292100- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 449 AM EDT SUN MAR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA THIS MORNING AND THIS AFTERNOON. A FEW STORMS MAY BE STRONG THIS MORNING ACROSS WEST CENTRAL FLORIDA WITH DAMAGING WINDS...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. ...RIP CURRENT IMPACT... THERE IS A MODERATE THREAT OF RIP CURRENTS TODAY ALONG AREA BEACHES. GUSTY SOUTHWEST WINDS HAS PRODUCED ROUGH SURF AND INCREASED THE STRENGTH OF RIP CURRENTS ALONG THE COAST. THOSE PLANNING BEACH ACTIVITIES TODAY SHOULD BE AWARE OF THE INCREASED THREAT OF THE STRONG UNDERTOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ...FIRE WEATHER IMPACT... MUCH DRIER AIR WILL ADVECT OVER WEST CENTRAL AND SOUTHWEST FLORIDA MONDAY WITH AN INCREASED FIRE DANGER. WINDS WILL BE RELATIVELY LIGHT WHICH SHOULD DECREASE THE RAPID SPREAD OF ANY WILDFIRES IF THEY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. OGLESBY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
604 AM EDT SUN MAR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM MARINE TSTM WIND 3 W CLEARWATER 27.96N 82.81W
03/29/2009 M39.00 MPH GMZ853 FL C-MAN STATION
34 KNOT TSTM WIND GUST
&&
17The Tampa radar (KTBW), 52 km away, was scanning. The volume nearest the first event began at 13:36 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported near Highway 39 about 7 miles north of Plant City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155176.